Wisconsin, 2017

Hail and Damaging Winds in Wisconsin, June 16, 2017

June 16, 2017 · NWS ARX · 32 events in 9 counties and zones

A complex of storms moved across western Wisconsin during the afternoon and evening of June 16th. These storms produced quite a bit of large hail and also had some damaging winds in them.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.4 million
Crop damage
$3.6 million
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A complex of storms moved across western Wisconsin during the afternoon and evening of June 16th. These storms produced quite a bit of large hail and also had some damaging winds in them. Several reports of egg to tennis ball sized hail were received from the Arcadia, Independence and Trempealeau areas (Trempealeau County) and near Mondovi (Buffalo County). Trees were blown down in La Crosse (La Crosse County), near Coon Valley and Viroqua (Vernon County) and near Tomah (Monroe County). The frame for a pole shed was knocked over near La Farge (Vernon County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 16, 1:36 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 16, 1:36 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
236 PM CDT Fri Jun 16 2017

.SHORT TERM...(This evening through Saturday)
Issued at 235 PM CDT Fri Jun 16 2017

At 2 PM, a short wave trough moving through northwest Wisconsin
was producing scattered showers and storms across central and
northern Wisconsin. This system will move east across northern
Wisconsin and be located in western Upper Michigan by this
evening. As this occurs, a dry line will settle south toward the
Interstate 90 corridor. Dew points will be in the mid and upper
50s north of the dry line and in the lower and mid 60s south of
it.

As temperatures climb into the lower to mid 80s this afternoon,
the 0-1 km mean layer CAPES will climb into the 1500 to 2500 J/kg
range south of the Interstate 94. This CAPE will be building ahead
of an approaching short wave trough (currently located over
western Minnesota). The CAM models are in good agreement
thunderstorms will develop across east-central and south-central
Minnesota between 16.19z and 16.21z. The latest RAP suggest that
there will be sufficient deep shear that they will quickly develop
into supercell thunderstorms and then as their cold pools
coalesce the 0-3 km shear would favor a line of storms to move
through east and southeast through the area. The main severe
weather threat with these storms will be large hail and wind
through 16.23z, and then evolve into primarily a wind threat which
would last through 17.03z. While there is a severe weather threat
across the entire area, the greatest chance looks to be along and
south of the Interstate 90 corridor where the instability will be
the greatest.

For Saturday afternoon and night, a stronger short wave and
surface cold front will be moving through the region. Like the
past couple of days, the best instability will be well south of
our forecast area. However, there will still be 1000 to
2500 J/kg 0-1 km mean layer CAPE from northeast Iowa into
southwest and central Wisconsin. There may be sufficient deep
shear for a few supercell storms to develop. Both the HRRR and ARW
suggest this possibility. Meanwhile the NMM would suggest that
these storms would develop across east-central Iowa, northern
Illinois, and southeast Wisconsin. If this does occur, the primary
severe weather threats would be large hail and damaging winds.
There was a slight shift southward in the latest SPC Day 2
Outlook and this seems realistic.

.LONG TERM...(Sunday through Friday)
Issued at 235 PM CDT Fri Jun 16 2017

In the wake of this system, a much cooler air mass will move into
the region. 850 mb temperatures will fall into the 7 to 9C range
by Sunday afternoon and remain there for much of Monday. As a
result, high temperatures will only range from the upper 60s to
mid 70s. With 950 to 800 mb lapse rates over 8 C/km and 0-1 km
mean layer CAPES up to 1000 J/kg, scattered diurnally driven
afternoon and evening showers and thunderstorms will be possible
across much of the Upper Mississippi River Valley.

On Wednesday and Wednesday night, another short wave trough will
move through the region. While the GFS and ECMWF are still
differing on the amount of instability ahead of this system,
there looks to be sufficient shear for the potential of supercell
development. This system will have to watched over the next
several days.

From Thursday into Friday, the models hint at additional short
wave troughs moving along the US/Canadian border, but there has
been little consistency in the timing of these system. Due to
this, there is a broad brush of showers and thunderstorms chances
during this time period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 650 AM CDT Fri Jun 16 2017

Generally VFR conditions are expected during this period.
Scattered showers/storms may form this afternoon/evening along a
weak frontal boundary. Although placement is somewhat uncertain,
did include a mention of VCTS at KLSE and VCSH at KRST late this
afternoon, although as confidence in location/coverage of
convection increases, adjustments will be needed. MVFR/IFR
conditions could briefly accompany any storms. Mainly
south/southwest winds are expected today into tonight, pending
exact placement of the weak surface boundary and erratic winds
around any storms. It is possible daytime winds could be a bit
gustier, depending on the depth of diurnal mixing through the
day. Fog could not be ruled out early Saturday, but confidence in
cloud/precip trends limits confidence in any fog at this time.

&&

.CLIMATE...
Issued at 235 PM CDT Fri Jun 16 2017

The first half of June was the warmest at both La Crosse WI and
Rochester MN.

Through the first half of June, the average temperature at
La Crosse Regional Airport was 75.3 degrees. This was 8.3 degrees
warmer than the 1981-2010 average and the warmest first half of
the June. The previous record was 73.3 degrees in 2005. Records
date back to 1873.

Meanwhile during this same time period, the average temperature
at Rochester International Airport was 72.5 degrees. This was 7.1
degrees warmer than the 1981-2010 average and the warmest first
half of the June. The previous record was 71.1 degrees in 1956.
Records date back to 1886.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...JM
CLIMATE...Boyne
Hazardous weather outlook, Jun 16, 11:20 AM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1220 PM CDT Fri Jun 16 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171730-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1220 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are looking more likely across the entire area in
the 4-10 pm window. Severe storms are likely as well, especially
near and south of Interstate 90. An area of thunderstorms is
expected to develop in the late afternoon, near or east of
Interstate 35, and shift east through 10 pm. Isolated storms may
also form east of that area.

Large hail and damaging winds are the main threats. Southwestern
Wisconsin and northeast Iowa seem to have a higher chance of more
widespread damaging winds. Locally heavy rain could also cause
some temporary minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances continue Saturday, with the greatest chance
over northeast Iowa into southwest Wisconsin. While a few
stronger storms can't be ruled out, the greater risk for severe
storms will be found south of the local area.

Additional small chances for thunderstorms will continue Sunday
through Tuesday, and then again next Thursday. At this time, the
main threat from any storms appears to be lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is looking more probable in the 4-10 pm window,
especially near and south of interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

baumgardt

In the hours before

Local storm report, Jun 16, 4:08 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
508 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             1 NW CHESTER            44.02N 92.35W
06/16/2017  E1.50 INCH       OLMSTED            MN   PUBLIC

&&
Local storm report, Jun 16, 4:16 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
516 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 WSW FILLMORE          43.74N 92.31W
06/16/2017  E1.50 INCH       FILLMORE           MN   COCORAHS

&&
Local storm report, Jun 16, 4:17 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
517 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 WSW CUMMINGSVILLE     43.84N 92.35W
06/16/2017  M1.75 INCH       FILLMORE           MN   AMATEUR RADIO

&&
Local storm report, Jun 16, 4:22 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
522 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 WSW CUMMINGSVILLE     43.84N 92.35W
06/16/2017  E1.50 INCH       FILLMORE           MN   PUBLIC

&&
Local storm report, Jun 16, 4:24 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
524 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             3 E ROCHESTER           44.02N 92.42W
06/16/2017  E1.50 INCH       OLMSTED            MN   PUBLIC

            HAIL BETWEEN QUARTER AND GOLF BALL SIZE
            REPORTED.

&&
Special weather statement, Jun 16, 4:48 PM CST, 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
548 PM CDT Fri Jun 16 2017

WIZ032>034-041-042-170100-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Including the cities of Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, and Tomah
548 PM CDT Fri Jun 16 2017

...Strong to Severe Storms Moving In...

Through 8 PM...strong to severe thunderstorms over southeast
Minnesota will move into western Wisconsin. Large hail and
damaging winds are possible with the strongest storms.

The strongest storms should remain approximately near or south of
highway 95 across Jackson, Trempealeau, and Buffalo counties.

If you have outdoor plans this evening, be weather aware and know
your shelter place and get there when storms approach.

baumgardt

The radar

The La Crosse radar (KARX), 52 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

21 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Buffalo

When
June 16, 4:49 PM CST
Where
Buffalo County, 4.48 mi ENE of Fountain City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.160, -91.640

Quarter sized hail fell northeast of Fountain City.

Thunderstorm Wind, Buffalo

When
June 16, 4:49 PM CST
Where
Buffalo County, 4.48 mi ENE of Fountain City
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.160, -91.640

A large tree was blown down northeast of Fountain City.

Hail, Buffalo

When
June 16, 5:00 PM CST
Where
Buffalo County, 0.5 mi E of Cochrane
Measured
1.25 in hail
Reported by
Public
Coordinates
44.230, -91.820

Half dollar sized hail was reported just east of Cochrane.

Hail, Buffalo

When
June 16, 5:02 PM CST
Where
Buffalo County, 4.48 mi ENE of Fountain City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.160, -91.640

More quarter sized hail fell northeast of Fountain City.

Hail, Trempealeau

When
June 16, 5:12 PM CST
Where
Trempealeau County, Arcadia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.250, -91.500

Quarter sized hail fell in Arcadia.

Hail, Buffalo

When
June 16, 5:12 PM CST
Where
Buffalo County, 6.03 mi SE of Waumandee
Measured
1.75 in hail
Crop damage
$442,000
Reported by
Law Enforcement
Coordinates
44.250, -91.600

Golfball sized hail fell southeast of Waumandee.

Hail, Trempealeau

When
June 16, 5:13 PM CST
Where
Trempealeau County, 0.49 mi E of Arcadia
Measured
2.5 in hail
Property damage
$700,000
Reported by
Public
Coordinates
44.250, -91.490

Half dollar to tennis ball sized hail was reported in Arcadia. Several windshields were smashed by the hail.

Hail, Trempealeau

When
June 16, 5:18 PM CST
Where
Trempealeau County, 2.13 mi NNW of Dewey Corners
Measured
2 in hail
Property damage
$610,000
Crop damage
$306,000
Reported by
Public
Coordinates
44.280, -91.480

Egg to tennis ball sized hail was reported north of Arcadia.

Hail, Trempealeau

When
June 16, 5:22 PM CST
Where
Trempealeau County, 0.85 mi SW of Arcadia Arpt
Measured
1.75 in hail
Crop damage
$612,000
Reported by
Public
Coordinates
44.310, -91.460

Golfball sized hail was reported between Arcadia and Independence.

Hail, Buffalo

When
June 16, 5:24 PM CST
Where
Buffalo County, 0.69 mi N of Waumandee
Measured
2 in hail
Property damage
$425,000
Crop damage
$222,000
Reported by
Public
Coordinates
44.310, -91.700

Egg sized hail was reported in Waumandee.

Hail, Trempealeau

When
June 16, 5:27 PM CST
Where
Trempealeau County, 2.03 mi SE of Arcadia Arpt
Measured
2.5 in hail
Property damage
$345,000
Crop damage
$440,000
Reported by
Public
Coordinates
44.300, -91.420

Tennis ball sized hail was reported south of Independence.

Hail, Buffalo

When
June 16, 5:30 PM CST
Where
Buffalo County, 0.69 mi S of Montana
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$338,000
Reported by
Public
Coordinates
44.340, -91.670

Walnut sized hail was reported northeast of Waumandee with some crop damage.

Hail, Trempealeau

When
June 16, 5:34 PM CST
Where
Trempealeau County, 0.69 mi N of Independence
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.360, -91.420

Golfball sized hail fell in Independence.

Hail, Trempealeau

When
June 16, 5:35 PM CST
Where
Trempealeau County, 0.69 mi N of Independence
Measured
2.5 in hail
Property damage
$212,000
Crop damage
$3,000
Reported by
Public
Coordinates
44.360, -91.420

Tennis ball sized hail was reported in Independence.

Hail, Trempealeau

When
June 16, 5:36 PM CST
Where
Trempealeau County, 2.41 mi NE of Independence
Measured
2 in hail
Reported by
Public
Coordinates
44.370, -91.380

Egg sized hail was reported east of Independence.

Hail, Trempealeau

When
June 16, 5:36 PM CST
Where
Trempealeau County, 2.09 mi WSW of Whitehall
Measured
2 in hail
Property damage
$67,000
Crop damage
$45,000
Reported by
Public
Coordinates
44.360, -91.360

Egg sized hail was reported west of Whitehall.

Hail, Trempealeau

When
June 16, 5:38 PM CST
Where
Trempealeau County, 1.21 mi SE of Whitehall
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.360, -91.300

Golfball sized hail fell in Whitehall.

Hail, Trempealeau

When
June 16, 5:40 PM CST
Where
Trempealeau County, 2.93 mi SSE of Elk Creek
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$1.2 million
Reported by
Public
Coordinates
44.390, -91.380

Golfball sized hail was reported southeast of Elk Creek. The hail damaged vehicles and crops.

Thunderstorm Wind, Trempealeau

When
June 16, 5:42 PM CST
Where
Trempealeau County, 1.47 mi SSW of Pleasantville
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.430, -91.310

A large tree was blown down onto a barn east of Elk Creek.

Thunderstorm Wind, La Crosse

When
June 16, 5:57 PM CST
Where
La Crosse County, 1.47 mi NNE of Calvert
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.770, -91.210

A large tree branch was blown down onto a vehicle on the south side of La Crosse.

Thunderstorm Wind, La Crosse

When
June 16, 6:02 PM CST
Where
La Crosse County, 1.47 mi NNE of La Crosse
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
43.820, -91.240

Trees and light poles were blown down in La Crosse.

Thunderstorm Wind, Vernon

When
June 16, 6:02 PM CST
Where
Vernon County, 0.32 mi NNE of Coon Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.705, -91.018

Numerous large trees were uprooted at Veterans Memorial Park in Coon Valley.

Thunderstorm Wind, Vernon

When
June 16, 6:07 PM CST
Where
Vernon County, 0.69 mi N of Coon Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.710, -91.020

Trees were blown down and across State Highway 162 north of Coon Valley.

Thunderstorm Wind, Monroe

When
June 16, 6:23 PM CST
Where
Monroe County, 3.76 mi NNW of Portland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.820, -90.880

Trees were blown down northwest of Melvina near the intersection of County Roads Y and J.

Thunderstorm Wind, Clark

When
June 16, 6:25 PM CST
Where
Clark County, 4.61 mi N of Humbird
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.596, -90.912

Trees were blown down near the intersection of U.S. Highway 10 and County Road I north of Humbird.

Hail, Jackson

When
June 16, 6:27 PM CST
Where
Jackson County, 4.64 mi ENE of Price
Measured
1.5 in hail
Reported by
Public
Coordinates
44.600, -90.960

Walnut sized hail was reported in the far northern portion of Jackson County north of Alma Center.

Thunderstorm Wind, Vernon

When
June 16, 6:30 PM CST
Where
Vernon County, 0.85 mi NE of Liberty Pole
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
43.490, -90.890

Large trees were blown down south of Viroqua.

Thunderstorm Wind, Vernon

When
June 16, 6:44 PM CST
Where
Vernon County, 0.5 mi W of La Farge
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.570, -90.640

The frame for a pole shed was knocked over near La Farge.

Hail, Clark

When
June 16, 6:50 PM CST
Where
Clark County, 0.85 mi NE of Willard
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.740, -90.720

Up to quarter sized hail fell in Willard.

Thunderstorm Wind, Monroe

When
June 16, 6:50 PM CST
Where
Monroe County, 3.6 mi SSW of Tomah
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.930, -90.520

Trees were blown down south of Tomah.

Hail, Crawford

When
June 16, 8:22 PM CST
Where
Crawford County, 0.5 mi W of Steuben
Measured
1.25 in hail
Reported by
Public
Coordinates
43.180, -90.860

Half dollar sized hail fell in Steuben.

Hail, Grant

When
June 16, 8:45 PM CST
Where
Grant County, 0.69 mi N of Boscobel
Measured
0.75 in hail
Reported by
Public
Coordinates
43.140, -90.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703227, 703229, 703264, 703230, 703225, 703271, 703240, 703247, 703272, 703280, 703290, 703277, 703236, 703243, 703270, 703273, 703237, 703242, 703289, 703269, 703250, 705359, 703284, 703285, 703259, 703246, 703254, 703283, 703263, 703287, 703282, 703276.